Iowa, 2015

Blizzard in Iowa, January 8, 2015

January 8, 2015 · NWS DMX · 18 events in 18 counties and zones

Low pressure passed to the north of Iowa. A trough of low pressure extended south from the low and swept across the state.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure passed to the north of Iowa. A trough of low pressure extended south from the low and swept across the state. The airmass was cold with Arctic air in place. Recent snowfall remained loose on the ground across the area with several inches of relatively fluffy snow present. As the trough moved through the state, snow squalls occurred with it. This made a potentially dangerous situation more likely. The winds increased during the day with wind speeds during the afternoon and evening hours in the 25 to 40 MPH range with frequent gusts to around 50 MPH. The combination of snow on the ground and the snow squalls resulted in rapid visibility reductions. The snow squalls generally produced under an inch of new snowfall. By mid afternoon, whiteout conditions were widespread across north central Iowa. Travel was hazardous with many roads closed or nearly impassible. One fatality occurred. A couple, 76 and 77 years of age, drove off the road in Hancock County, near Woden, and sought help on foot. The 76 year old female was found frozen to death, the husband was later found and taken to the hospital in critical condition suffering from exposure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 8, 12:08 PM CST, 52 minutes earlier.

Area forecast discussion, Jan 8, 12:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1208 PM CST THU JAN 8 2015

.UPDATE...
ISSUED AT 1127 AM CST THU JAN 8 2015

UPDATED HAZARD GRIDS TO START WINTER WEATHER ADVISORY AT NOON.
CURRENT RADAR TRENDS SHOWING ENHANCED SNOW SHOWERS OVER EASTERN
IOWA WHICH WERE INITIALLY HANDLED WITH A SPECIAL WEATHER STATEMENT
BUT THE CONCERN IS THE LIGHT AMOUNT OF FRESH POWDER COMBINED WITH
ADDITIONAL BANDS OF ENHANCED SNOW SHOWERS COMING DOWN TO FURTHER
REDUCE VISIBILITIES. IN ADDITIONS A STRONG COLD FRONT IS KNOCKING
ON THE DOOR IN NW IA AND THIS WILL COME A BIT SOONER THAN I HAD
THOUGHT SO THE WIND SHIFT AND COLDER AIR COMING IN AND DROPPING
WIND CHILLS BACK TO AT LEAST NEAR ADVISORY CRITERIA PROMPTED THE
EARLIER ISSUANCE OF THE ADVISORY. ADDITIONAL HEADLINES MAY BE
NEEDED FOR LATE TONIGHT BUT THE WINTER WEATHER ADVISORY WILL
HANDLE ALL ELEMENTS FOR NOW.

&&
.UPDATE...
ISSUED AT 916 AM CST THU JAN 8 2015

A FEW MINOR ADJUSTMENTS WERE NEEDED TO THE GOING FORECAST.
ADJUSTED THE AREAS OF BLOWING SNOW BASED ON OBS AND WEBCAMS AROUND
THE CWA. ALSO TWEAKED POPS AND WEATHER GRIDS BASED ON RADAR
TRENDS AND OBSERVATIONS.

&&

.SHORT TERM /TODAY/...
ISSUED AT 358 AM CST THU JAN 8 2015

VERY COLD TEMPERATURES THIS MORNING AND STEADILY INCREASING WINDS
NECESSITATE AN EXTENSION OF THE CURRENT WIND ADVISORY UNTIL 15Z
ACROSS MUCH OF THE AREA. EVEN SO...TEMPERATURES ARE STILL FORECAST
TO REBOUND SOMEWHAT BY EARLY THIS AFTERNOON WITH HIGHS IN THE MID
TEENS TO LOWER 20S WHICH WILL FEEL POSITIVELY BALMY COMPARED TO
YESTERDAY. MEANWHILE...A COMPACT BUT ROBUST 500 MB SHORTWAVE WILL
APPROACH OUR AREA THIS MORNING AND SPREAD LOW CLOUDS AND LIGHT SNOW
ACROSS OUR NORTH AND NORTHEAST BY AROUND MIDDAY.
CONCURRENTLY...FORECAST SOUNDINGS FURTHER SOUTH SHOW SOME POTENTIAL
FOR CONVECTIVE SNOW SHOWERS...AND HAVE EXPANDED SLIGHT CHANCE POPS
ACROSS NEARLY THE ENTIRE CWA WITH THE APPROPRIATE WORDING. ANY
SNOWFALL AMOUNTS WILL BE VERY LIGHT. HOWEVER...A SURFACE TROUGH
REFLECTING THE 500 MB WAVE WILL APPROACH TODAY WITH A TIGHTENING
PRESSURE GRADIENT AND GOOD TURBULENT MIXING...RESULTING IN
STRENGTHENING WINDS AND THE POTENTIAL FOR BLOWING SNOW EITHER FROM
FALLING LIGHT SNOW OR FROM BLOWING OF SNOW ALREADY ON THE GROUND.
THESE RISK FACTORS MAXIMIZE LATER THIS AFTERNOON WHEN THE SURFACE
TROUGH COMES THROUGH AND WINDS INCREASE EVEN FURTHER. HAVE EXPANDED
BLOWING SNOW WORDING IN THE FORECAST FOR TODAY...BUT THE TIMING OF
THE AFTERNOON ADVISORY LOOKS GOOD AS THAT IS WHEN THE STRONGEST
WINDS WILL ARRIVE. DID EXPAND THE ADVISORY SOUTHWARD AND EASTWARD TO
REFLECT BOTH THE EXPANSION OF POPS AND THE INCLUSION OF ALL AREAS
WHERE REACHING WIND ADVISORY CRITERIA APPEARS LIKELY.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 358 AM CST THU JAN 8 2015

MAIN SENSIBLE WEATHER CONCERN TODAY WILL BE VERY EARLY IN THE
PERIOD. CURRENTLY WELL UPSTREAM BUT QUICKLY MOVING CANADIAN SHORT
WAVES EMBEDDED IN THE EXPANSIVE HUDSON BAY MEAN TROUGH WILL REACH
THE UPPER MS VALLEY AT ONSET.  THIS WILL PRODUCE A SIGNIFICANT QG
FORCING RISE/FALL COUPLET BUT ANY LIFT WILL BE EAST OF OUR FORECAST
AREA. ASSOCIATED PRESSURE TROUGH/WIND SHIFT WILL NEARLY BE THROUGH
THE ENTIRE FORECAST AREA BY 00Z WITH COLD FRONT AND STRONG NW WINDS
CLOSE BEHIND. FORECAST SOUNDINGS ARE IT GOOD AGREEMENT DEPICTING
MIXING TO 1KM AND ALLOWING STRONG WIND GUSTS TO REACH THE SURFACE.
NAM/GFS/ECMWF 500M WINDS IN THIS LAYER ALL SUGGEST GUSTS SHOULD
REACH 40KTS DURING THE EVENING OVER NRN IA.  WITH SUSTAINED WINDS
AND GUSTS BOTH OVER WIND ADVISORY CRITERIA /26KTS/39KTS/ EXISTING
WINTER WEATHER ADVISORY HAS BEEN EXPANDED ACROSS MORE OF NRN IA TO
ACCOUNT FOR THESE WINDS AND ASSOCIATED BLOWING SNOW FROM EXISTING
SNOWPACK AND ANYTHING NEW THAT FALLS.  WINDS WILL DIMINISH
SUFFICIENTLY OVERNIGHT THAT CURRENT 09Z END TIME SEEMS FINE IN
TERMS OF BOTH WIND AND BLOWING SNOW HAZARDS.

THE REMAINDER OF THE FORECAST IS GENERALLY UNEVENTFUL.  AN
ADDITIONAL WIND CHILL HEADLINE WILL LIKELY BE NEEDED BEYOND THE
CURRENT WINTER WEATHER ADVISORY FROM 09Z INTO THE EARLY MORNING
HOURS FRIDAY...BUT DO NOT WANT TO OVERCOMPLICATE THINGS WITH A
THREE HEADLINE WSW PRODUCT FOR A 24 HOUR LEAD TIME ADVISORY
CONSIDERING HOW COLD WE HAVE ALREADY BEEN. THE LONG WAVE PATTERN
AND HUDSON BAY MEAN TROUGH IS GENERALLY UNCHANGED INTO THE WEEKEND
BUT DOES MODIFY SOMEWHAT WITH GRADUALLY RISING HEIGHTS ACROSS THE
CENTRAL CONUS. THIS KEEPS IA IN A BELOW NORMAL TEMP REGIME...BUT
NOT AS EXTREME. THE ONLY PRECIP WINDOW IS ASSOCIATED WITH WEAK SRN
STREAM SHORT WAVES WHOSE FORCING MAY JUST BRUSH SE IA SUN NIGHT.
PATTERN CHANGES IN EARNEST EARLY NEXT WEEK WITH WEAKER FLOW AND
TROUGH DEVELOPING INTO THE ROCKIES. SENSIBLE WEATHER WILL NOT
CHANGE TOO MUCH HOWEVER AS IT LOOKS TO REMAIN DRY AND COOL WITH
WEAK SURFACE FLOW DOING LITTLE TO SCOUR OUT CURRENT COLD AIRMASS.

&&

.AVIATION...08/18Z
ISSUED AT 1127 AM CST THU JAN 8 2015

AN UPPER LEVEL DISTURBANCE IS SWEEPING ACROSS CENTRAL IOWA AND
PRODUCING SHOW SHOWERS WHICH ARE FURTHER REDUCING VISIBILITIES
ACROSS TAF LOCATIONS. THE MAIN CULPRIT FOR REDUCED VISIBILITIES IS
THE STRONG WIND AND BLOWING SNOW. CURRENTLY A SOUTHERLY WIND WILL
SWITCH TO THE NORTHWEST AS A STRONG COLD FRONT PUSHES IN. THE WIND
SHIFT WILL BEGIN ACROSS THE NW BY 21Z THEN PROGRESS SOUTHEAST
ACROSS CENTRAL IOWA. MVFR TO LOCAL IFR CONDITIONS CAN BE EXPECTED
IN SNOW SHOWERS AND LOWER CLOUDS WILL MOVE IN WITH THE COLD FRONT.
CONDITIONS WILL GRADUALLY BECOME VFR AFTER 08Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 AM CST FRIDAY FOR BLACK HAWK-
BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-
FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

UPDATE...FAB
SHORT TERM...LEE
LONG TERM...SMALL
AVIATION...FAB
Hazardous weather outlook, Jan 8, 9:54 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
954 AM CST THU JAN 8 2015

IAZ004>007-015>017-023>028-033>039-044-045-091600-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
954 AM CST THU JAN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SOUTH WIND AT 20 TO 35 MPH WILL SWITCH TO THE NORTHWEST DURING
THE AFTERNOON AND INCREASE SLIGHTLY TO 25 TO 35 MPH WITH GUSTS
POSSIBLY REACHING 40 MPH OR MORE INTO THE EVENING. EXISTING SNOW
COVER AND SCATTERED LIGHT SNOW SHOWERS TODAY WILL COMBINE TO
PRODUCE AREAS OF BLOWING AND DRIFTING SNOW WITH REDUCED
VISIBILITIES FROM THE AFTERNOON INTO TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BITTER COLD WIND CHILLS WILL RETURN AGAIN EARLY FRIDAY
MORNING AND AGAIN FRIDAY NIGHT...WITH READINGS AS LOW AS 20 TO 30
BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ046>050-057>062-070>075-081>086-092>097-091600-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
954 AM CST THU JAN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SOUTH TO SOUTHWEST WIND AT 15 TO 30 MPH WILL SWITCH TO THE
NORTHWEST DURING THE AFTERNOON HOURS AND INCREASE TOWARDS THE
EVENING TO SPEEDS OF 20 TO 35 MPH. WIND GUSTS MAY REACH 40 MPH
INTO THE EVENING HOURS. EXISTING SNOW COVER AND SCATTERED LIGHT
SNOW SHOWERS THROUGH THE HIGHWAY 30 AND INTERSTATE 80 CORRIDORS
MAY COMBINE TO PRODUCE AREAS OF BLOWING AND DRIFTING SNOW WITH
SOME VISIBILITY REDUCTIONS INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BITTER COLD WIND CHILLS WILL RETURN AGAIN EARLY FRIDAY
MORNING AND AGAIN FRIDAY NIGHT...WITH READINGS IN THE TEENS AND
20S BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

In the hours before

Special weather statement, Jan 8, 9:37 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
937 AM CST THU JAN 8 2015

IAZ028-038-039-049-050-061-062-074-075-084>086-095>097-081745-
BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-
MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WAVERLY...GRUNDY CENTER...REINBECK...
CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK...
NEWTON...GRINNELL...PELLA...KNOXVILLE...OSKALOOSA...CHARITON...
ALBIA...OTTUMWA...CORYDON...SEYMOUR...ALLERTON...HUMESTON...
CENTERVILLE...BLOOMFIELD
937 AM CST THU JAN 8 2015

...VERY COLD WIND CHILL VALUES THROUGH 11 AM...

ALTHOUGH WIND CHILL VALUES HAVE RISEN ABOVE ADVISORY
CRITERIA...THEY ARE STILL EXPECTED TO REMAIN BETWEEN 10 AND 20
DEGREES BELOW ZERO FOR THE NEXT COUPLE OF HOURS. IF YOU MUST BE
OUTSIDE...DRESS WARM AND IN LAYERS AND LIMIT YOUR EXPOSURE TO THE
OUTDOORS.

FAB
Special weather statement, Jan 8, 10:02 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1002 AM CST THU JAN 8 2015

IAZ005>007-016-017-024>027-035>037-081815-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-WEBSTER-HAMILTON-HARDIN-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...LAKE MILLS...
NORTHWOOD...MANLY...GARNER...BRITT...KANAWHA...MASON CITY...
CLEAR LAKE...HUMBOLDT...EAGLE GROVE...CLARION...BELMOND...
HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...GREENE...
APLINGTON...ALLISON...DUMONT...FORT DODGE...WEBSTER CITY...
IOWA FALLS...ELDORA...ACKLEY
1002 AM CST THU JAN 8 2015

...SNOW SHOWERS AND STRONG WIND ARE REDUCING VISIBILITIES...

THE COMBINATIONS OF PASSING SNOW SHOWERS AND A SOUTHERLY WIND AT
20 TO 35 MPH ARE BRIEFLY REDUCING VISIBILITIES TO BETWEEN A HALF
AND THREE QUARTERS OF A MILE. LOCALLY SOME VISIBILITIES HAVE
BRIEFLY DROPPED TO A QUARTER MILE. ONCE THE SNOW SHOWERS PASS
VISIBILITIES WILL BOUNCE BACK TO BETWEEN 2 AND 3 MILES IN BLOWING
SNOW.

SLOW DOWN AND BE PREPARED TO RAPID REDUCTIONS IN VISIBILITY...
ESPECIALLY IN OPEN AREAS.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 blizzard. Local standard time, as filed.

Blizzard, Calhoun

When
January 8, 1:00 PM CST to 7:00 PM CST
Where
Calhoun forecast zone
Reported by
Mesonet
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Sac

When
January 8, 1:00 PM CST to 7:00 PM CST
Where
Sac forecast zone
Reported by
Mesonet
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Emmet

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Emmet forecast zone
Reported by
Mesonet
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Palo Alto forecast zone
Reported by
Mesonet
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Pocahontas forecast zone
Reported by
Mesonet
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Kossuth forecast zone
Reported by
Mesonet
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Humboldt forecast zone
Reported by
Mesonet
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Webster

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Webster forecast zone
Reported by
Mesonet
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Winnebago forecast zone
Reported by
Mesonet
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Hancock forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Mesonet
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Wright

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Wright forecast zone
Reported by
Mesonet
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Hamilton forecast zone
Reported by
Mesonet
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Blizzard, Worth

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Worth forecast zone
Reported by
Mesonet
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
Mesonet
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Franklin forecast zone
Reported by
Mesonet
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Blizzard, Hardin

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Hardin forecast zone
Reported by
Mesonet
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Blizzard, Butler

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Butler forecast zone
Reported by
Mesonet
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Blizzard, Bremer

When
January 8, 2:00 PM CST to 8:00 PM CST
Where
Bremer forecast zone
Reported by
Mesonet
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Hancock2015-01-0876FemaleOutside/Open AreasDirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555891, 555892, 548231, 548232, 548233, 548234, 548235, 548236, 548237, 548238, 548239, 548240, 548241, 548242, 548243, 548244, 548246, 548247.